Hail, Scotland
- When
- July 7, 6:15 AM CST
- Where
- Scotland County, 3.82 mi SE of Show Me Lake
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.390, -92.170
Trained spotter also reported wind gusts to around 40 MPH.
An upper level disturbance interacting with a stalled boundary produced nocturnal thunderstorms with one report of hail and also gusty winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
An upper level disturbance interacting with a stalled boundary produced nocturnal thunderstorms with one report of hail and also gusty winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 7, 5:26 AM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 626 AM CDT THU JUL 7 2016 ...AVIATION UPDATE... .SYNOPSIS... Issued at 240 AM CDT Thu Jul 7 2016 Active mid-summer pattern continues zonal flow aloft. Numerous waves embedded in the flow including the strongest low now over southern Saskatchewan. Albeit weaker, the next wave of interest for our forecast area is currently over eastern Nebraska. At the surface, weak trough is now crossing Iowa. && .SHORT TERM...(Today and Tonight) ISSUED AT 240 AM CDT Thu Jul 7 2016 Forecast focus in the short term is thunderstorm chances. Thunderstorms currently moving into central Iowa are expected to be in a weakening phase as they approach east central portions of the state where the atmosphere is more stable. Short range models vary considerably in the handling of this system, with several picking up on the moisture axis extending into east-central Iowa and maintaining the convection into the eastern part of the state. Radar trend does currently suggest weakening in central Iowa and expect this trend to continue as it approaches east central IA. This afternoon and evening: With ample moisture in place, the main question is how much clearing will occur today to assist destabilization ahead of the front. Expect remnants of convection through midday, but then rapid recovery with sun this afternoon. Thunderstorms are expected to redevelop in the afternoon with potential for severe storms as adequate shear and instability exist to support damaging wind. Tornadoes cannot be ruled out due to to numerous boundaries in the area and optimal storm timing. While storms are expected to be progressive today, cannot rule out a flash flood threat if storms affect areas that already received heavy rain in the last 36 hours. Main cold front will sweep through the state tonight to finally bring a break from storm chances as we head into the weekend. .LONG TERM...(Friday through Wednesday) ISSUED AT 240 AM CDT Thu Jul 7 2016 Forecast focus on dry weather through the weekend then thunderstorm chances return by early next week. Friday through Sunday: Rather pleasant with a northwest flow aloft and high pressure at the surface. This will bring dry weather along with tolerable temperatures and humidity. Highs should push into the upper 70s and 80s with dewpoints in the upper 50s to mid 60s. Lows will be dipping into the lower to mid 60s. Monday through Wednesday: Deep trough dives into the northern Rockies and then lifts northeast into Saskatchewan. This sets up a southwest flow aloft pulling increasing heat and humidity into the cwa. There will be chances for thunderstorms each day but timing individual disturbances and associated mcs activity is difficult this far out. Basically, the grids will have chance pops until we get a better idea of the timing. Eventually a cold front arrives but not until late in the week. && .AVIATION...(For the 12Z TAFS through 12Z Friday Morning) ISSUED AT 623 AM CDT Thu Jul 7 2016 Areas of IFR fog and cigs will continue to spread along the Mississippi valley this morning and are expected to affect TAF sites until the thunderstorms arrive later this morning. An initial round of thunderstorms will affect BRL and MLI this morning, while a large area of stratiform rain with embedded thunder will affect CID and DBQ. Another round of storms is expected to develop toward this evening. && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...DMD SHORT TERM...DMD LONG TERM...Haase AVIATION...DMD
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 343 AM CDT THU JUL 7 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-080845- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 343 AM CDT THU JUL 7 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT REGARDING THE FOG...AREAS OF DENSE FOG WILL AFFECT PARTS OF EASTERN IOWA AND NORTHWEST ILLINOIS THROUGH SUNRISE...CAUSING HAZARDOUS TRAVEL CONDITIONS. FOG IS EXPECTED TO DISSIPATE BY MID MORNING. REGARDING THE THUNDERSTORMS...AN AREA OF THUNDERSTORMS OVER CENTRAL IOWA THIS MORNING WILL CONTINUE TO WEAKEN AS IT MOVES INTO EASTERN IOWA AND NORTHWEST ILLINOIS. LATER TODAY AND THROUGH TONIGHT...ADDITIONAL MULTICELL THUNDERSTORMS ARE EXPECTED TO DEVELOP. THERE IS AN ENHANCED RISK FOR THESE NEXT ROUNDS OF THUNDERSTORMS TO BECOME SEVERE...ESPECIALLY LATE THIS AFTERNOON THROUGH THIS EVENING. THE PRIMARY THREATS WILL BE DAMAGING WIND AND FREQUENT LIGHTNING. SECONDARY THREATS ARE LARGE HAIL... TORNADOES...AND FLASH FLOODING. REGARDING THE FLOODING...THE WAPSIPINICON RIVER NEAR DEWITT IS NEARING FLOOD STAGE. PLEASE SEE THE LATEST FLOOD STATEMENT FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MONDAY THROUGH WEDNESDAY...THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY BUT IT IS TOO EARLY TO DETERMINE THE POTENTIAL FOR STORMS TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED...ESPECIALLY THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 427 AM CDT THU JUL 7 2016 IAC019-055-061-105-113-071030- DUBUQUE-JONES-BUCHANAN-LINN-DELAWARE- 427 AM CDT THU JUL 7 2016 ...A LINE OF STRONG THUNDERSTORMS WILL TRACK FROM INDEPENDENCE TO DUBUQUE... AT 421 AM CDT...A LINE OF STRONG THUNDERSTORMS EXTENDED ACROSS BUCHANAN COUNTY FROM NEAR STANLEY TO WALKER...MOVING EAST AT 40 MPH. WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... MANCHESTER...DYERSVILLE...MONTICELLO...EDGEWOOD...WINTHROP... EARLVILLE...COGGON...HOPKINTON...QUASQUETON...LAMONT...DELHI... NEW VIENNA...COLESBURG...WORTHINGTON...RYAN...GREELEY...LUXEMBURG... AURORA...PRAIRIEBURG AND DUNDEE. LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. THOSE OUTDOORS OR CAMPING SHOULD SEEK SAFE SHELTER UNTIL THE STORMS PASS. LAT...LON 4224 9102 4226 9177 4264 9179 4265 9104 TIME...MOT...LOC 0926Z 268DEG 33KT 4312 9167 4222 9166 DMD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 511 AM CDT THU JUL 7 2016 IAZ078-088-089-099-ILZ024>026-034-035-MOZ010-071215- LOUISA-HENRY IA-DES MOINES-LEE-MERCER-HENDERSON-WARREN-HANCOCK- MCDONOUGH-CLARK- INCLUDING THE CITIES OF...WAPELLO...MOUNT PLEASANT...BURLINGTON... FORT MADISON...ALEDO...OQUAWKA...MONMOUTH...CARTHAGE...MACOMB... KAHOKA 511 AM CDT THU JUL 7 2016 PATCHES OF DENSE FOG WILL COMPLICATE TRAVEL THIS MORNING. VISIBILITY WILL BE REDUCED TO LESS THAN A QUARTER MILE IN SPOTS. IF YOU ARE DRIVING...SLOW DOWN AND BE PREPARED FOR SUDDEN CHANGES IN VISIBILITY. THE FOG IS EXPECTED TO LIFT BY MID MORNING.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 AM CDT THU JUL 7 2016
IAC101-107-183-071145-
JEFFERSON-KEOKUK-WASHINGTON-
553 AM CDT THU JUL 7 2016
...A STRONG THUNDERSTORM WILL AFFECT PORTIONS OF SOUTHEAST IOWA...
AT 551 AM CDT...A STRONG THUNDERSTORM WAS NEAR OTTUMWA...MOVING
NORTHEAST AT 35 MPH.
WINDS IN EXCESS OF 40 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
HEDRICK...BRIGHTON...RICHLAND...PACKWOOD...HARPER...MARTINSBURG...
PLEASANT PLAIN...ABINGDON...OLLIE...LAKE DARLING STATE PARK...
TALLEYRAND...PEKIN...LINBY...LANCASTER AND RUBIO.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4139 9201 4116 9182 4102 9218 4116 9218
4116 9239
TIME...MOT...LOC 1051Z 237DEG 37KT 4107 9235
HAASESPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
704 AM CDT THU JUL 7 2016
ILC067-071-131-161-187-IAC031-057-087-101-103-111-115-139-183-071300-
WARREN-HANCOCK-HENDERSON-ROCK
ISLAND-MERCER-HENRY-JEFFERSON-JOHNSON-LEE-LOUISA-WASHINGTON-DES
MOINES-CEDAR-MUSCATINE-
704 AM CDT THU JUL 7 2016
...STRONG THUNDERSTORM MOVING TOWARD WINDFIELD AND WAPELLO...
AT 702 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR WASHINGTON TO NEAR FORT MADISON...AND MOVING
NORTHEAST AT 40 MPH.
LOCATIONS IMPACTED INCLUDE...
IOWA CITY...BURLINGTON...MUSCATINE...FORT MADISON...MOUNT PLEASANT...
WASHINGTON...ALEDO...WEST BRANCH...WAPELLO...COLUMBUS JUNCTION...
OQUAWKA...NAUVOO...WEST LIBERTY...WEST BURLINGTON...WILTON...
KALONA...NEW LONDON...MEDIAPOLIS...LONE TREE AND WINFIELD.
WIND GUSTS NEAR 50 MPH AND FREQUENT CLOUD TO GROUND LIGHTNING IS
OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 15 MILES AWAY FROM
A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 PM CDT FOR
WEST CENTRAL ILLINOIS...AND SOUTHEASTERN IOWA.
LAT...LON 4129 9195 4133 9195 4186 9126 4170 9111
4156 9102 4153 9091 4146 9088 4096 9059
4050 9143
TIME...MOT...LOC 1202Z 229DEG 37KT 4135 9169 4062 9140
DMDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
707 AM CDT THU JUL 7 2016
IAC177-MOC045-199-071300-
VAN BUREN-CLARK-SCOTLAND-
707 AM CDT THU JUL 7 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ...
AT 706 AM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM CANTRIL TO NEAR RUTLEDGE...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
KAHOKA...KEOSAUQUA...WARSAW...WAYLAND...BONAPARTE...WYACONDA...
CANTRIL...ALEXANDRIA...RUTLEDGE...LURAY...SOUTH GORIN...GRANGER...
ST. FRANCISVILLE...BENTONSPORT/VERNON...WINCHESTER...FARMINGTON...
REVERE...ARBELA...MOUNT STERLING AND AZEN.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4026 9195 4030 9195 4030 9212 4067 9214
4089 9172 4060 9172 4058 9169 4055 9168
4054 9162 4051 9162 4046 9157 4046 9152
4041 9152 4040 9149 4038 9148 4037 9146
4038 9142 4034 9147 4025 9149
TIME...MOT...LOC 1206Z 238DEG 41KT 4063 9207 4029 9206
DMDThe Quad Cities radar (KDVN), 190 km away, was scanning. The volume nearest the first event began at 12:18 UTC.
1 hail. Local standard time, as filed.
Trained spotter also reported wind gusts to around 40 MPH.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653936.